Healthy Living

What are the Causes and Symptoms of Ventricular Tachycardia?

What are the Causes and Symptoms of Ventricular Tachycardia?

Key Takeaways

Tachycardia refers to rapid heartbeat, with more than 100 beats per minute. When this fast rhythm starts from the lower chambers of the heart (the ventricles) this condition is referred to as ventricular tachycardia. This fast beating heart rate may lead to a condition called ventricular fibrillation, one of the leading causes of sudden cardiac deaths in the country. As the transition from tachycardia to fibrillation occurs, the pumping of blood ceases leading to death. Ventricular tachycardia is a condition that has to be attended without delay to prevent complications and death.

The most common causes of this condition include:

The actual cause of this condition in young people is still unknown. In some cases, ventricular tachycardia is known to be caused by certain medications, like antiarrhythmics. Although not very common, this condition may also be caused by imbalance in the electrolytes, including low levels of potassium in blood. Rapid heartbeat is also set in by some of the herbal medicines, diet medications, and over-the-counter decongestants. Drugs, like cocaine, may stimulate the heart to beat at a faster rate.

Most of the symptoms of this condition are associated with the difficulty in pumping blood effectively to all parts of the body. Some people with this condition may not experience any symptoms at all. When present, the most common symptoms are:

If the rate is very high, it may lead to fainting or cardiac arrest. The condition may remain only for a few seconds before becoming an irregular, ventricular fibrillation. If there are any of the above-mentioned symptoms, one should immediately get medical attention to avoid a life-threatening situation.

Liquid-based diet programs and high-protein diets may result in electrolyte imbalance, one of the causes of ventricular tachycardia. It is better to avoid such diets and prevent a serious heart problem. If tachycardia is caused by a medication, it has to be stopped with the recommendation of the physician. This will bring back the heart rhythm back to normal.

Those who need immediate medical attention due to this condition may be given a cardiopulmonary resuscitation (CPR) or a shock using automatic defibrillator. Recurring arrhythmia may be prevented by using implantable cardioverter defibrillator (ICD). This small instrument monitors the rhythm of the heart and brings it back to normal whenever there is a change.